Winter Storm, Northeast Bighorn Mountains
- When
- February 3, 10:00 AM MST to February 4, 5:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
Area Snotels reported 12+ inches of new snow.
Arctic air at the surface, combined with a moist flow off the Pacific, resulted in an over-running event which brought heavy snow across the entire Billings Forecast area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Arctic air at the surface, combined with a moist flow off the Pacific, resulted in an over-running event which brought heavy snow across the entire Billings Forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 3, 9:45 AM MST, 15 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
945 AM MST Sat Feb 3 2018
.UPDATE...
Did some highlight management this morning. Separated out Judith
Gap and Beartooth/Red Lodge foothill zones to customize those
areas better. Judith Gap may see near blizzard conditions at times
today due to strong north winds to 45 mph due to gapping effect.
Foothills may not see as much snow overall through Monday as cold
air washes back and forth. So some precipitation may come down as
liquid, and winds may fluctuate between upslope and downslope in
some locations along the foothills through the weekend.
Other changes were to bump up PoP's to categorical as we have
plenty of pre-frontal rain/snow across the eastern half of the CWA
already. Cold front is already through Judith Gap a couple of
hours ahead of time. BT
&&
.SHORT TERM...valid for Tdy and Sun...
Two winter storms continue to be the focus for our forecast area
this weekend into Monday. Models are fairly similar to what they
were showing this time yesterday, and as a result, very few
changes were made to this forecast package.
Freezing rain occurred last evening across many areas east of
Billings with reports around Miles City of cars being iced over
and a shiny glaze on the roads. A winter weather advisory was in
effect from Musselshell County eastward due to this freezing rain.
The precipitation has ended over the past couple of hours across
these areas so we will cancel the current winter weather advisory
with this forecast issuance.
A surface low currently just west of the Lewistown area will
allow for a westerly downslope flow to continue along the
Beartooth/Absaroka foothills including the Livingston area through
much of the day resulting in temperatures in the lower 40s. This
low will begin to move southeast today, and as it does, it will
allow an arctic front to move in from the northeast late this
morning and move southwest during the afternoon. The front is not
expected to make it as far west as Livingston until late this
afternoon. This will make for a strong temperature gradient across
the forecast area with readings ranging from the teens in Baker
to lower 40s for Livingston. A strong wave aloft and abundant
overrunning Pacific moisture will result in increasing chances for
snow by early this afternoon spreading from north to south with
snow likely across the entire forecast area tonight. Snowfall
amounts today and tonight look to be in the 5 to 8 inch range for
areas from Powder River County to Musselshell County westward.
Snowfall for the Livingston area and Paradise Valley will be
slightly less and not pick up until this evening. East of this
line, snowfall will also be less but more in the 3 to 5 inch
range.
Sunday...the above system weakens and shifts south into Wyoming
leaving a lull in the activity. Although light snow will continue,
accumulations will be around an inch or two. However, a second
round of snow is expected to develop by Sunday evening and
continue into Monday. As a result of these two storm systems, we
have upgraded the winter storm watches to warnings with most areas
expecting 10 to 15 inches of snow by the time it ends late
Monday. Lighter amounts around 6 to 8 inches are expected for the
Livingston area. Further east, we have issued a winter weather
advisory for Fallon and Carter Counties for 3 to 5 inches of snow
mainly occuring this afternoon and tonight. The start and end
times of these warnings and advisories will vary somewhat so be
sure to check your location for the time and snow amounts for your
given area. Hooley
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Weather will remain active, which is to say wintry, through the
extended period.
Snow will continue across our west/south on Mon, especially in the
morning, as shortwave eventually exits and cold air deepens w/
building Canadian surface high. Areas of lighter snow will
probably continue Mon night into Tue across our west/south as
weaker shortwave emerges in the NW flow aloft, and lee side
surface ridge remains in place. Temperatures Mon/Tue will remain
well below normal everywhere east of the foothills, but we should
see temps into the 30s along the eastern slopes of the mountains,
especially by Tue.
Any potential for drier/warmer weather next week will occur Wed
into Thu, courtesy of a period of modest height rises and a shift
to downslope gradients. Mid level flow will be quite strong (on
the order of 50 kts at 700mb), so there is a possibility of
advisory level surface wind gusts at Livingston and Nye. Model
spread remains high, and it is possible that colder air will hold
across our eastern lower elevations. Our western foothills could
approach 50 degrees on Wed and Thu. Of course, snow cover will be
a player when it comes to temperatures.
Confidence has increased that we will see another Canadian cold
front arrive Thu, followed by yet another dose of cold air and
snow, as a fairly strong shortwave emerges from the north Pacific.
Have raised pops and dropped temps Thu night and Fri. This could
be another period of impactful winter weather.
JKL
&&
.AVIATION...
VFR will transition to MVFR/IFR/LIFR across the region this
morning and into the afternoon as a Canadian cold front sags into
the region and widespread snow develops. Northerly wind gusts to
25 kt are possible with the frontal passage. Poor flight
conditions will continue through the night across western and
central parts of the forecast area (LVM, BIL, SHR) but will
improve to VFR in the east (MLS, BHK). Mountains will remain
obscured through the period.
Regarding wind at LVM: SW-W wind gusts of 25-40 kts at LVM will
persist through the day. Winds at LVM will shift to the east with
the arrival of a cold front early this evening.
JKL/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 039 901/026 014/016 005/023 014/039 026/035 008/019
9/O +6/S 89/S 62/S 11/E 25/S 64/S
LVM 047 010/042 030/032 016/036 026/046 037/045 011/024
6/O +5/O 99/S 63/S 11/N 25/O 64/S
HDN 036 907/024 011/017 000/018 007/035 020/033 004/020
+/S +6/S 88/S 42/S 11/E 25/S 63/S
MLS 019 913/008 000/012 906/010 903/025 010/021 901/014
+/S +1/B 63/S 21/B 11/B 45/S 42/S
4BQ 034 907/019 011/018 901/020 006/033 019/033 005/019
9/S +2/S 75/S 22/S 11/E 35/S 64/S
BHK 020 913/009 902/012 908/014 903/024 008/022 902/015
9/S 70/U 42/S 11/B 11/B 55/S 52/S
SHR 040 000/025 017/020 006/025 011/037 022/036 009/020
8/O +6/S 79/S 52/S 11/B 23/S 64/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 11 PM MST Monday FOR
ZONES 28>30-34-35-38-39-41-42-56-57-63-66.
Winter Storm Warning in effect until 5 PM MST Monday FOR
ZONES 31-32-36-58-67-68.
Winter Weather Advisory in effect until 6 AM MST Sunday FOR
ZONES 33-37.
Winter Storm Warning in effect from 6 PM this evening to 11
PM MST Monday FOR ZONES 40-64-65.
WY...Winter Storm Warning in effect until 11 PM MST Monday FOR
ZONE 98.
Winter Storm Warning in effect until 5 PM MST Monday FOR ZONE
99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 639 AM MST Sat Feb 3 2018 MTZ040-041-064>066-031445- Northern Park-Northern Sweet Grass-Paradise Valley-Livingston Area- Beartooth Foothills- 639 AM MST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT...Southwest to west wind gusts up to 50 mph. * WHERE...Foothills from Livingston to near Big Timber and Nye. * WHEN...Today. * ADDITIONAL DETAILS...Hazardous crosswinds on I-90 from Livingston to near Big Timber and local roads near Nye. Winds will shift east and decrease with a late day cold frontal passage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
450 AM MST SAT FEB 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
02/03/2018 M59.00 MPH SWEET GRASS MT MESONET
0212 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
02/03/2018 M51.00 MPH PARK MT MESONET
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MST SAT FEB 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 18 NNW RYEGATE 46.53N 109.34W
02/03/2018 M3.0 INCH GOLDEN VALLEY MT CO-OP OBSERVER
0800 AM SNOW 25 SSE HYSHAM 45.94N 107.14W
02/03/2018 M1.0 INCH TREASURE MT CO-OP OBSERVER
&&
VLS2 winter storm. Local standard time, as filed.
Area Snotels reported 12+ inches of new snow.
Snowfall of 1 to 3 inches along with severe driving conditions were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732529, 732530.